zig
0

Notifications

  • You're all caught up!

Can Calcium Supplements Cause a Too High pH in the Urine?

by
author image Beth Greenwood
Beth Greenwood is an RN and has been a writer since 2010. She specializes in medical and health topics, as well as career articles about health care professions. Greenwood holds an Associate of Science in nursing from Shasta College.
Can Calcium Supplements Cause a Too High pH in the Urine?
Antacids are a common form of calcium carbonate. Photo Credit Juanmonino/iStock/Getty Images

Calcium is critical for a wide variety of metabolic processes and is the predominant mineral for bone and tooth structure. No other mineral is as abundant in the human body as calcium, and it is so important to the overall function of the body that it is tightly regulated. Your body will strip calcium from the bones if necessary to maintain normal calcium levels. Overuse of calcium supplements can cause problems with the pH in the body and the urine. Consult a health-care professional before using calcium supplements.

Calcium Supplements

Calcium supplements commonly are available in two forms, calcium carbonate and calcium citrate. Calcium carbonate is more readily available and less expensive; it is also used as an antacid. Supplements vary in the amount of calcium they contain, but the amount of calcium is listed on the label. The recommended dose of calcium is 1,200 to 1,500 milligrams a day. Calcium is better absorbed if taken in divided doses throughout the day rather than a single large dose.

About pH

The term pH refers to power of hydrogen, or the concentration of hydrogen ions in a solution. In the body, the solution is the body fluids. If your body fluids become more acidic, the pH falls, and if the body becomes more alkaline, the pH rises. Your body must maintain its acid-base balance at all times as neither a high nor a low pH is healthy. Normal blood pH is around 7, with a range from 7.36 to 7.44.

Urinary pH

Normal urinary pH ranges from 4.6 to 8.0. When the urinary pH is too high, it can increase the risk of some types of kidney stones. Calcium can increase the urinary pH. An excessive intake of calcium carbonate in the form of supplements or antacids can cause what is known as milk-alkali syndrome, a condition in which blood and urine pH are both elevated. Milk-alkali syndrome is more likely in those who take more than 2,000 milligrams of calcium daily through supplements or antacids.

Considerations and Warnings

Although actual calcium deficiency is uncommon, many people have inadequate dietary intake and may require calcium supplements. Excess calcium can increase the risk of kidney stones, cause constipation and interact with some medications. If you think you need calcium supplements, consult a health-care professional.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.